Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS Grand Rapids, MI

March 26, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 26, 2021, 2:47 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2021, 2:47 AM EDT (06:47 UTC)
Expired
Mar 26, 2021, 4:59 PM EDT
In force
14 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

813 
WHUS73 KGRR 260647
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
247 AM EDT Fri Mar 26 2021

LMZ844>849-261500-
/O.CAN.KGRR.GL.W.0006.000000T0000Z-210326T1500Z/
/O.NEW.KGRR.SC.Y.0030.210326T0647Z-210327T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
247 AM EDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 30 knots decreasing to 15 to 25 knots by mid
  morning and to around 10 knots by early evening. Waves 7 to 10
  feet subsiding to 3 to 5 feet by midday and 1 to 3 feet by mid 
  evening. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds and waves will decrease significantly
  by mid morning today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
2 follow-up statements
143 
WHUS73 KGRR 261438
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1038 AM EDT Fri Mar 26 2021

LMZ844>849-262245-
/O.CON.KGRR.SC.Y.0030.000000T0000Z-210327T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1038 AM EDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Northwest wind gusts to 25 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
757 
WHUS73 KGRR 262059
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
459 PM EDT Fri Mar 26 2021

LMZ844>849-270500-
/O.CAN.KGRR.SC.Y.0030.000000T0000Z-210327T0000Z/
/O.NEW.KGRR.GL.A.0006.210328T1000Z-210328T2300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
459 PM EDT Fri Mar 26 2021

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 40 
  knots and waves 4 to 7 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 12:07 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 26, 12:07 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1207 AM EDT Fri Mar 26 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EDT Thu Mar 25 2021

- Wind...rain and a touch of winter expected tonight

- Cold front to bring showers saturday night

- Another chance for showers mid next week Tues Night/Wed

&&

.UPDATE...
Issued at 1054 PM EDT Thu Mar 25 2021

No significant changes to the forecast with the update. There are
some indications in the new models that the winds with this
system may be a little lower than forecast earlier. So we do not
plan on the need for an advisory at this time. In fact the
potential for gales is somewhat diminished as well. We will hold
onto the headline for gales at this time though. A steady moderate
rain is expected for much of the area through the remainder of
the night. Given the recent dry pattern...hydro impacts are
expected to be limited. Northern zones may see some mix but the
latest guidance generally suggests any impacts will be under
headline criteria.

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 330 PM EDT Thu Mar 25 2021

- Wind...rain and a touch of winter expected tonight

A potent system will move through the Great Lakes region tonight.
A deepening low at the surface will be driven by a coupled jet
structure aloft. The first feature to discuss will be the rain. A
widespread soaking rain is forecast for most of the area, with
the far northwest CWA towards Ludington seeing relatively lighter
amounts. A one to two inch rainfall will occur over a fair amount
of the area. See the hydro section below for further details on
the rain side of the system.

As for the wind, there will be a period of time from around
midnight through daybreak where the wind will be quite blustery
and very noticeable. In fact, we feel towards Lansing, Battle
Creek and Jackson we may flirt with wind advisory criteria. At
this point and in coordination with both IWX and DTX we have held
off on a headline. We are thinking gusts will approach but may not
exceed the 45 mph criteria for an advisory. Also, the duration of
the strongest winds will be short on the order of 2-4 hours
towards daybreak and especially towards Jackson.

As far as the touch of winter tonight goes, we feel that it will
be just that. The area of concern would be up along U.S. 10 across
Central Lower Michigan. We are expecting some wet snow to mix in
up there as well as a bit of freezing rain possibly. We do not
think either will rise to the level of a headline though. Snowfall
should be on the order of trace amounts to maybe an inch. Freezing
rain may have a hard time accumulating on the ground given the
marginal temperatures (around 32F) and the warmish ground.
Thinking we may see a light glaze in trees, but maybe no where
else. After coordination with APX we decided to hold off on a
winter headline as the more impactful winter weather will be
further north into the higher ground of Northern Lower Michigan.

So overall, a system tonight that will be noticeable to people
with a blustery wind and a driving rain, but most likely it will
remain below established criteria for wind, winter and hydro
headlines.

- Cold front to bring showers Saturday night

A cold front will approach the area on Saturday with most of the
area remaining dry through the day. Showers will fill in during
the evening and continue into the overnight as the cold front
moves through. We have the chance for some scattered thunderstorms
Saturday evening as there may be just enough instability in place
ahead of the front. 850mb LIs dip to -2 to -3 C and MUCAPE values
increase to around 500 joules towards 00z in the western CWA. So,
nothing too extreme at all, but maybe a few embedded storms.

- Another chance for showers mid next week Tues Night/Wed

The next chance for precipitation will come mid next week from
Tuesday night into Wednesday. Precipitation does not look to be
heavy, but it will be associated with a cold front driven by a
plains trough that will be pushing into the area. Enough cold air
is in place behind the system (850mb temps dip to -10 C on Wed
night and Thurs) that this will be a rain to snow transition as
the precipitation moves through post frontal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1205 AM EDT Fri Mar 26 2021

Conditions will continue to deteriorate to mainly IFR at all the
terminals overnight due to rain and low cigs. It will be windy as
well with wind gusts reaching around 25 to 30 kts at times overnight
through Friday morning. The winds will gradually diminish Friday
afternoon as the system moves away from our area and conditions
will gradually improve to MVFR then VFR as cigs/visbys improve
through the day.

&&

.MARINE...
Issued at 330 PM EDT Thu Mar 25 2021

Gale Warning remains in effect for tonight into Friday morning.
This looks like a short duration solid gale with the core of the
wind centered in about an 8 hour period from midnight through
800am. BUFKIT overviews show the mixed layer which is on the
order of only 1,000 to 2,000ft deep, as you would expect at night
in a driving rain, tapping into 40 knots overnight. 35 knot gales
should certainly be realized in our nearshore waters. Waves will
be highest in a north flow up on the north side of Big and Little
Sable Points and south of South Haven. The rest of the area, near
Muskegon and Grand Haven is a bit protected by the Points. Waves
will peak south of Holland Friday morning as the flow backs just a
bit to the north-northwest. 10+ footers are possible Friday
morning. Given the short duration of the wind/waves down there and
the lower water levels not planning any lakeshore flood headlines.

Winds and waves tone down through the day on Friday. We will need
to downgrade into a Small Craft Advisory Friday morning once the
gales subside. Lighter winds and waves expected then for Friday
night.

&&

.HYDROLOGY...
Issued at 330 PM EDT Thu Mar 25 2021

After nearly a month of dry conditions, widespread rain moves into
Lower Michigan tonight. Virtually the entire Grand River and
Kalamazoo River basins will see around 1.0 to 1.5 inches of rain
overnight. The good news is that the river levels are low, and
should be able to hand this type of rain without much issue,
though we will definitely see rising water levels after this.
Depending on exactly how much rain falls, Sycamore Creek near Holt
and the  Maple River could rise above bankfull, but will have a
much harder time reaching flood levels (flood stage).

This does look like the type of rain that will see some localized
areas of higher rain amounts, perhaps closer to the 2 inch mark.
With the shallowest soils being quite dry right now, the ground
should be able to absorb quite a bit of this rain, but if 2 inches
of rain falls in a short period of time we could see some brief
ponding of water at low spots on roadways and in poor drainage
areas. This typically happens at the same areas over and over
again, and will be improving quickly throughout the morning on
Friday. Nevertheless, drivers during the morning commute should
stay alert for this possibility and allow a bit extra time driving
in the morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 11 AM EDT Friday for LMZ844>849.

&&

UPDATE...MJS
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
HYDROLOGY...AMD
MARINE...Duke
Hazardous weather outlook, Mar 25, 3:40 PM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
340 PM EDT Thu Mar 25 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
340 PM EDT Thu Mar 25 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A widespread soaking rainfall is expected tonight over much of the
area. Some small streams may briefly overflow and some underpasses
may flood during the early morning hours of Friday due locally heavy
rain. Isolated thunderstorms are possible across South Central Lower
Michigan after midnight. Cloud to ground lightning is the expected
hazard from the thunderstorms.

Winds will become strong and gusty tonight. Winds will likely gust
to around 40 mph during the early morning hours of Friday. This may
result in some localized power outages due to falling tree limbs.

Wet snow and trace amounts of light freezing rain are possible late
tonight and Friday morning near U.S. 10. Snow amounts will be light
on the order of a dusting to around an inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The winds gusting to near 40 mph, locally heavy rainfall and a bit
of snow near and north of U.S. 10 should come to an end by midday
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 PM EDT Thu Mar 25 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be dangerous to small craft tonight as north
winds increase to gale force. The resulting large waves will make it
dangerous to be on piers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

While the winds and waves will slowly subside Friday, impacts will
linger into Friday afternoon.

The next system will likely bring hazardous winds and waves back
to the area by midday Saturday. Gales are possible on Sunday then
strong winds and high waves will likely linger into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

WDM/DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:59 PM EDTGale WatchGRR22 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.